Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS State College, PA

June 20, 2001Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 20, 2001, 4:15 PM EDT for Schuylkill County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 4:15 PM EDT (20:15 UTC)
Expired
Jun 20, 2001, 5:15 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

County Schuylkill County, PA

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:40 PM EDTThunderstorm Wind 50 EPottsville, PATrees were reported down in Pottsville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 202015
SVRCTP
PAC107-202115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLKILL COUNTY IN PENNSYLVANIA

* UNTIL 515 PM EDT.

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF TOWER CITY...OR 10 MILES SOUTH
  OF SHAMOKIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TREMONT AND PINE GROVE AT 430 PM.
  ASHLAND AT 435 PM.
  MINERSVILLE AND GIRARDVILLE AT 445 PM.
  POTTSVILLE AND FRACKVILLE AT 450 PM.
  CRESSONA AND SCHUYLKILL HAVEN AT 455 PM.
  NEW PHILADELPHIA AND MAHANOY CITY AT 500 PM.

THE MAIN THREAT FROM THIS STORM WILL BE FROM DAMAGING WINDS 58 MPH 
OR STRONGER AND LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS.

$$

LAT...LON 4073 7665 4059 7666 4052 7643 4058 7613
          4071 7586 4089 7600

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:20 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 20, 2:20 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT WED JUN 20 2001

JUST GETTING SETTLED IN THE CHAIR AS ALL HANDS BUSY W/SVR WX.
CONFIRMATION ON A FEW CELLS ABV SVR LIMITS ALREADY AND CONDITIONS
CONTINUE TO BE RIPE. CAPES HIGH...BOUNDARIES A-PLENTY. SOME CELLS HV
DECENT ROTATION AND LG HAIL POSS AS THERMO PROFILE FAVORABLE.

IMMEDIATE CONCERNS FOR SVR TSTMS WL LAST INTO THE EVENING...BUT NOT
MUCH PAST DARK...EVEN IN THE LWR SUSQ. AGAIN...BOUNDARIES WL
STAY PLENTIFUL THROUGH THE NIGHT AND INTO DAY THU. THU PROMISES MORE
OF THE SAME...AS WE ARE WARM-SECTORED. DIURNAL MAX OF THUNDER TO
TAKE PLACE AGAIN TOMORROW...BUT SOME OVERRUNNING RAFL POSSIBLE AS
WAVE DEVELOPS ALONG THE RELATIVELY STATIONARY BNDRY AND RIDES THRU
PA. FRI HOLDS THE MAJOR PUSH OF THE UPR TROF DROPPING OUT OF GLS.
THUS...LIKLIHOOD OF PRECIP REMAINS. TEMPS TO FOLLOW MOS GUID XCPT
FOR A WARMER DAY TMRW FOR MOST ZNS.

XTNDD: LINGERING TROF/DYNAMICS AND MSTR MAY PRODUCE SHRA ON SATURDAY
AND SUNDAY ACROSS OUR ERN/NRN FA. THEN...IF UPR TROF CUTS OFF OV
APPS AS LATEST AVN/OTHER MED RANGE GUID SUGGS...WE MIGHT STAY COOL
AND MOIST THRU WED - AS CUTOFFS HAVE THIS NASTY TENDENCY TO BE
STATIC AND MAKE CLDS AND PRECIP. WL START TO PLAY IT MORE ON THE WET
AND COOL SIDE OF THE FENCE. WL GO COOLER THAN MRF GUID IN LAST 4
PDS.

.CTP...SVR TSTM WATCH #456 THRU 6 PM EDT FOR ERN 2/3RD OF CWA.

DANVGELO

In the hours before

Special weather statement, Jun 20, 1:07 PM EDT, 3 hours 8 minutes before
PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
107 PM EDT WED JUN 20 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT FOR THE
FOLLOWING COUNTIES...

ADAMS...BEDFORD...BERKS...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...
LEBANON...LYCOMING......MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...
SCHUYLKILL...SNYDER...SULLIVAN...UNION...AND YORK.

SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH THE STATE THIS
AFTERNOON AND EVENING.  THE DANGER EXISTS FOR DAMAGING WIND GUSTS IN
EXCESS OF 58 MPH...AND HAIL LARGER THEN THREE QUARTERS OF AN INCH IN
DIAMETER. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN
A STRONG BUILDING.

ONDREJIK
Local storm report, Jun 20, 2:00 PM EDT, 2 hours 15 minutes before
PHLWRKLSR
TTAAOO KCTP 201800

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
200 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MANSFIELD                 PA   WIND DAMAGE
06/20/01   TIOGA                          TREE AND TREE LIMBS DOWN
                                          BLOCKING RTE 15 NEAR EDDY'S
                                          RESTAURANT. RICHMOND TWP
Local storm report, Jun 20, 4:07 PM EDT, 8 minutes before
PHLWRKLSR
TTAAOO KCTP 202007

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
407 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MANSFIELD                 PA   WIND DAMAGE
06/20/01   TIOGA                          TREE AND TREE LIMBS DOWN
                                          BLOCKING RTE 15 NEAR EDDYS
                                          RESTAURANT. RICHMOND
                                          TOWNSHIP.

0145 PM    JERSEY SHORE              PA   WIND DAMAGE
06/20/01   LYCOMING                       SIDING AND CHIMNEY OFF
                                          HOME.

0250 PM    MUNCY                     PA   WIND DAMAGE
06/20/01   LYCOMING                       SHINGLES BLOWN OFF HOUSE.

0315 PM    MILLVILLE                 PA   1.00 INCH HAIL
06/20/01   COLUMBIA

0326 PM    KNOBSVILLE                PA   WIND DAMAGE
06/20/01   FULTON                         LARGE TREE LIMBS DOWN.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:49 PM EDTSevere Thunderstorm WarningCTPTioga56 min
Jun 20, 1:02 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming73 min
Jun 20, 2:36 PM EDTSevere Thunderstorm WarningCTPJuniata54 min
Jun 20, 2:43 PM EDTSevere Thunderstorm WarningCTPLycoming, Montour, Northumberland, Union62 min
Jun 20, 3:02 PM EDTSevere Thunderstorm WarningCTPFulton58 min
Jun 20, 3:09 PM EDTSevere Thunderstorm WarningCTPColumbia81 min
Jun 20, 3:27 PM EDTSevere Thunderstorm WarningCTPFranklin63 min
Jun 20, 3:40 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry65 min
Jun 20, 4:28 PM EDTSevere Thunderstorm WarningCTPFranklin62 min
Jun 20, 4:35 PM EDTSevere Thunderstorm WarningCTPLebanon55 min
Jun 20, 4:38 PM EDTSevere Thunderstorm WarningCTPTioga67 min
Jun 20, 4:45 PM EDTSevere Thunderstorm WarningCTPCumberland15 min
Jun 20, 4:48 PM EDTTornado WarningCTPTioga27 min
Jun 20, 4:49 PM EDTSevere Thunderstorm WarningCTPYork71 min
Jun 20, 4:53 PM EDTSevere Thunderstorm WarningCTPDauphin37 min
Jun 20, 4:56 PM EDTSevere Thunderstorm WarningCTPMcKean64 min
Jun 20, 5:29 PM EDTSevere Thunderstorm WarningCTPLancaster76 min
Jun 20, 5:54 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
Jun 20, 7:00 PM EDTSevere Thunderstorm WarningCTPLycoming45 min
Jun 20, 7:40 PM EDTSevere Thunderstorm WarningCTPMontour20 min
Jun 20, 7:54 PM EDTSevere Thunderstorm WarningCTPElk36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.